A structure-preserving curve for symplectic pairs and its applications

Yueh Cheng Kuo*, Shih Feng Shieh

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

3 Citations (Scopus)


The main purpose of this paper is the study of numerical methods for the maximal solution of the matrix equation X + A *X -1A = Q, where Q is Hermitian positive definite. We construct a smooth curve parameterized by t ≥ 1 of symplectic pairs with a special structure, in which the curve passes through all iteration points generated by the known numerical methods, including the fixed-point iteration, the structure-preserving doubling algorithm (SDA), and Newton's method provided that A *Q -1A = AQ -1A *. In the theoretical section, we give a necessary and sufficient condition for the existence of this structure-preserving curve for each parameter t ≥ 1. We also study the monotonicity and boundedness properties of this curve. In the application section, we use this curve to measure the convergence rates of those numerical methods. Numerical results illustrating these solutions are also presented.

Original languageEnglish
Pages (from-to)597-616
Number of pages20
JournalSIAM Journal on Matrix Analysis and Applications
Issue number2
Publication statusPublished - 2012


  • Fixed-point iteration
  • Newton's method
  • Nonlinear matrix equation
  • Structure-preserving curve
  • Structure-preserving doubling algorithm
  • Symplectic pair

ASJC Scopus subject areas

  • Analysis


Dive into the research topics of 'A structure-preserving curve for symplectic pairs and its applications'. Together they form a unique fingerprint.

Cite this